Alert archive / West Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 149, NWS Pittsburgh, PA

August 4, 2017Marshall County, Ohio County, West Virginia; Belmont County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 4, 2017, 1:09 PM EDT for Marshall County, Ohio County, West Virginia; Belmont County, Ohio. It was in force for 36 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2017, 1:09 PM EDT (17:09 UTC)
Expired
Aug 4, 2017, 1:45 PM EDT
In force
36 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Belmont County, OH, Marshall County, WV, Ohio County, WV

The radar

The Pittsburgh radar (KPBZ), 79 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 1:15 PM EDTHAIL 0.88Martins Ferry, OH
Aug 4, 1:20 PM EDTTSTM WND DMG2 Nw Shadyside, OHTREES DOWN ALONG WINDING HILL RD AND FULTON HILL RD
Aug 4, 1:20 PM EDTTSTM WND DMGBenwood, WVSEVERAL LARGE BRANCHES DOWN
Aug 4, 1:30 PM EDTTSTM WND DMGParkview, WVTREES DOWN AND ONE TREE FELL ON A MAIL CARRIER TRUCK
Aug 4, 1:30 PM EDTTSTM WND DMGWheeling, WVMULTIPLE TREES DOWN ON PETERS RUN RD.... CENTER AVE.... JENNER AVE.... AND PARKVIEW AVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 5.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
254 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1156 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

806 
WUUS51 KPBZ 041709
SVRPBZ
OHC013-WVC051-069-041745-
/O.NEW.KPBZ.SV.W.0149.170804T1709Z-170804T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
109 PM EDT FRI AUG 4 2017

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Eastern Belmont County in east central Ohio...
  Ohio County in northern West Virginia...
  Northern Marshall County in northern West Virginia...

* Until 145 PM EDT.

* At 109 PM EDT, a severe thunderstorm was located near Powhatan
  Point, or near Moundsville, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar. 

  IMPACT...Damage to trees and power lines. 

* Locations impacted include...
  Wheeling...                       Moundsville...
  Martins Ferry...                  Bellaire...
  Warwood...                        Bethlehem...
  Triadelphia...                    Valley Grove...
  Shadyside...                      McMechen...
  Powhatan Point...                 Glen Dale...

This includes the following highways...

  Interstate 70 in Ohio between mile markers 220 and 225.
 
  Interstate 70 in West Virginia between mile markers 0 and 14.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3986 8102 4012 8081 4012 8052 3999 8052
      3985 8082
TIME...MOT...LOC 1709Z 226DEG 36KT 3990 8087 

HAIL...<.75IN
WIND...60MPH
 
$$

Kramar
1 follow-up statement
693 
WWUS51 KPBZ 041743
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
143 PM EDT FRI AUG 4 2017

OHC013-WVC051-069-041753-
/O.EXP.KPBZ.SV.W.0149.000000T0000Z-170804T1745Z/
Belmont OH-Ohio WV-Marshall WV-
143 PM EDT FRI AUG 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BELMONT...OHIO AND
NORTHERN MARSHALL COUNTIES WILL EXPIRE AT 145 PM EDT...
    
The storms that prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 900 PM EDT for
east central Ohio...and northern West Virginia.

LAT...LON 3986 8102 4012 8081 4012 8052 3999 8052
      3985 8082
TIME...MOT...LOC 1743Z 233DEG 32KT 4014 8061 4001 8052 

$$

Kramar

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 9:42 AM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 4, 9:42 AM EDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
942 AM EDT Fri Aug 4 2017

.SYNOPSIS...
A cold front will bring strong to possibly severe thunderstorms
this afternoon and evening. Cooler weather for this weekend.
Unsettled weather returns Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Warm advection generated showers and storms are vacating our
area. Regional radar mosaic illustrates showers and storms
forming in southwestern Ohio a little faster than high res
models projected. Time shifted grids up two hours to account
for latest trends. In addition, added gusty winds as a weather
attribute to the forecast as well.

12Z PIT RAOB portrays a damaging wind threat with dry mid
levels and unidirectional wind in the column. DCAPE
calculations are near 600jkg-1 along with delta theta-e values
near 30K. Icy cores near 18KFT could be enough to get a
downburst. Once temperatures climb near 80F, expect towers to
grow and storms to develop. With earlier onset of storms,
atmosphere won't be as juicy, however low level moisture
continues to funnel into the region allowing CAPE to surpass
1000 jkg-1. The treat of tornadoes is very low but non zero.
Updraft helicity in the 01-km layer off 0Z NCAR 3km supports
highest chance farther north in New York.

Flash flooding is possible but low given progressive nature of
storms. Dewpoints will be in the mid and upper 60s allowing
PWATS to climb above climo. Hourly and three hourly QPF numbers
are below urban flash flood guidance, but if an area gets hit
with the first line and then the second line associated with
front passes over the same location we could see high water.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Most of the showers and thunderstorms should exit the region
this evening as the front completes its passage. Upper troughing
across the ern Great Lakes, combined with limited lake
enhancement in WNW flow, could result in a few showers mainly N
of I 80 part of Sat, though building sfc high pressure should
end these chances later in the day.

Models have trended faster with developing sfc low pressure
ahead of an upper trough dropping SE across the Great Lakes
region late in the weekend, though they differ in exact timing.
Sided close to the ECMWF solution, which has been the most
consistent and is a compromise of the NAM and GFS solutions.
This results in rain chances returning late Sun, with most of
the precip expected Sun night where likely POPs were maintained.
Temperatures are expected to average below seasonal levels.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
An upper trough across the NE CONUS/Great Lakes region, and an
associated sfc low, should maintain rain chances to start the
work week. Ridging should return dry weather mid week before
broad troughing across the Ern CONUS, and sfc low development
across TN valley region, return rain chances to the forecast by
late in the week. Temperatures are expected to average below
seasonal levels.

&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
General VFR is expected until storms begin to develop this
afternoon ahead of an approaching cold front. Coverage will be
scattered early on...followed by a line of storms crossing late
afternoon/early evening.

.OUTLOOK...
Restrictions are likely again with Mon low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&

.synopsis...98
.near term...98
Hazardous weather outlook, Aug 4, 3:09 AM EDT, 10 hours before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
309 AM EDT Fri Aug 4 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-050715-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
309 AM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Scattered severe thunderstorms are possible this afternoon and
early evening with a crossing cold front.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

07

In the hours before

Special weather statement, Aug 4, 12:20 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1220 PM EDT FRI AUG 4 2017

PAZ007-041645-
Mercer-
1220 PM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHWESTERN MERCER COUNTY...

At 1219 PM EDT, a strong thunderstorm was located near Vienna Center,
or 8 miles west of Sharpsville, moving northeast at 45 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Greenville...                     Jamestown...
Sheakleyville...                  Maurice K Goddard State Park...

This includes  Interstate 79 in Pennsylvania between mile markers 108
and 109.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4149 8012 4127 8052 4149 8052
TIME...MOT...LOC 1619Z 224DEG 39KT 4130 8063

Kramar

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 1:12 PM EDTSpecial Weather StatementPBZWetzel33 min
Aug 4, 1:26 PM EDTSevere Thunderstorm WarningPBZBrooke, Hancock, Ohio49 min
Aug 4, 1:34 PM EDTSevere Thunderstorm WarningPBZMarshall, Ohio26 min
Aug 4, 1:41 PM EDTSpecial Weather StatementPBZHancock34 min
Aug 4, 1:46 PM EDTSpecial Weather StatementPBZMarion, Monongalia29 min
Aug 4, 2:01 PM EDTSevere Thunderstorm WarningPBZBrooke, Hancock44 min
Aug 4, 3:50 PM EDTSevere Thunderstorm WarningPBZPreston40 min
Aug 4, 6:09 PM EDTSpecial Weather StatementPBZMarion, Monongalia36 min
Aug 4, 6:19 PM EDTSevere Thunderstorm WarningPBZMarion, Monongalia26 min
Aug 4, 12:58 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Harrison, Tuscarawas32 min
Aug 4, 3:37 PM EDTSpecial Weather StatementPBZTuscarawas38 min
Aug 4, 4:02 PM EDTSevere Thunderstorm WarningPBZCarroll, Tuscarawas28 min
Aug 4, 4:25 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana50 min
Aug 4, 4:59 PM EDTSevere Thunderstorm WarningPBZColumbiana31 min
Aug 4, 5:14 PM EDTSpecial Weather StatementPBZColumbiana31 min
Aug 4, 5:24 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana, Jefferson22 min
Aug 4, 6:35 PM EDTSpecial Weather StatementPBZCarroll, Columbiana40 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2017Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.